The effects of Chemotherapy on your stoma can vary in several ways as chemo can make you feel nauseas and vomit and alter your eating and drinking habits, this together with the actual chemo can cause constipation and diarrhoea in either of these conditions you need to ensure you stay hydrated and take plenty of oral fluids and in cases of the latter anti-diarrhoeal medication such as (Loperamide)
If diarrhoea continues throughout your treatment it can be useful to use a drainable pouch during this time as apposed to a closed pouch as it is easier to empty the pouch and will also reduce damage to skin tissue with frequent changes.
You may also find increased bleeding from the stoma when removing and changing your pouch, very gentle cleaning is required during pouch changes with a soft damp wipe, any bleeding may be stopped with gentle pressure from a soft wipe, you may also experience stomal sores on the actual stoma, these do not require any treatment and will heal on their own.
Your stoma may tend to swell slightly so you should use cut to fit appliances rather than pre cut and measure the stoma regularly to ensure a correct fit a avoid leakage and unnecessary irritation / discomfort to the peristomal skin.
If the peristomal skin dose become irritated and sore you should consult you stoma nurse as Chemotherapy causes a decreased immunosuppressant system and leaves you at risk to infections peristomal or elsewhere.
Radiotherapy can cause skin reactions and should be assessed prior to starting the therapy, during this time and for a few weeks after it is good practice to use a two piece pouching system so that there is as little trauma to the skin when changing your pouch as possible, the back plate can be left a lot longer and just change the actual pouch.
Stomal oedema and ulcerations together with skin irritations and redness (similar to sunburn) can appear but will generally heal without additional treatment when the radiotherapy is completed.